Ibogaine Consumption With Seizure-Like Episodes, QTc-Prolongation, and Captured Cardiac Dysrhythmias

James Grogan, Roy Gerona, Jerry W. Snow, Louise Kao

Research output: Contribution to journalArticle

Abstract

Background: Ibogaine is a psychoactive indole alkaloid that has been investigated for use as a treatment for opioid addiction. While not commercially available in the United States, it is available via Internet suppliers. Ibogaine use has been associated with significant cardiac and neurologic effects, such as QT-segment prolongation, cardiac dysrhythmias, hallucinations, seizures, and central nervous system depression. We present a case of verified ibogaine exposure with associated QTc prolongation and torsade de pointes with qualitative analysis of the ingested substance, and examine the history, social context, availability, and perceptions of ibogaine's effects and safety. Case Report: A 34-year-old white woman with medical history significant for heroin and cocaine use disorder presented with reported seizures 1 day after ingestion of 2 g ibogaine powder purchased from an Internet supplier. Shortly after ingestion, she experienced hallucinations and was reported by family to have four to five seizure-like episodes, at one point becoming apneic. In the emergency department, she was noted to have QTc prolongation and several episodes of torsade de pointes. Qualitative analysis confirmed the presence of ibogaine in the empty foil packages containing the ingested substance. Why Should an Emergency Physician Be Aware of This?: As increasing numbers of opioid-dependent patients attempt to curtail their substance use disorders, we anticipate a rise in ibogaine exposures, necessitating awareness by front-line clinicians in recognizing and treating a drug exposure that can rapidly become life-threatening.

Original languageEnglish (US)
JournalJournal of Emergency Medicine
DOIs
StateAccepted/In press - Jan 1 2019

Fingerprint

Ibogaine
Cardiac Arrhythmias
Seizures
Torsades de Pointes
Hallucinations
Internet
Opioid Analgesics
Eating
Indole Alkaloids
Heroin
Cocaine
Powders
Nervous System
Substance-Related Disorders
Hospital Emergency Service
Emergencies
Central Nervous System
History
Depression
Physicians

Keywords

  • addiction medicine
  • ibogaine
  • indole alkaloid
  • liquid chromatography-quadrupole time-of-flight mass spectrometry
  • QTc
  • Tabernanthe iboga
  • torsades de pointes

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Ibogaine Consumption With Seizure-Like Episodes, QTc-Prolongation, and Captured Cardiac Dysrhythmias. / Grogan, James; Gerona, Roy; Snow, Jerry W.; Kao, Louise.

In: Journal of Emergency Medicine, 01.01.2019.

Research output: Contribution to journalArticle

@article{74203524aa994eeda335be9ae51b0c11,
title = "Ibogaine Consumption With Seizure-Like Episodes, QTc-Prolongation, and Captured Cardiac Dysrhythmias",
abstract = "Background: Ibogaine is a psychoactive indole alkaloid that has been investigated for use as a treatment for opioid addiction. While not commercially available in the United States, it is available via Internet suppliers. Ibogaine use has been associated with significant cardiac and neurologic effects, such as QT-segment prolongation, cardiac dysrhythmias, hallucinations, seizures, and central nervous system depression. We present a case of verified ibogaine exposure with associated QTc prolongation and torsade de pointes with qualitative analysis of the ingested substance, and examine the history, social context, availability, and perceptions of ibogaine's effects and safety. Case Report: A 34-year-old white woman with medical history significant for heroin and cocaine use disorder presented with reported seizures 1 day after ingestion of 2 g ibogaine powder purchased from an Internet supplier. Shortly after ingestion, she experienced hallucinations and was reported by family to have four to five seizure-like episodes, at one point becoming apneic. In the emergency department, she was noted to have QTc prolongation and several episodes of torsade de pointes. Qualitative analysis confirmed the presence of ibogaine in the empty foil packages containing the ingested substance. Why Should an Emergency Physician Be Aware of This?: As increasing numbers of opioid-dependent patients attempt to curtail their substance use disorders, we anticipate a rise in ibogaine exposures, necessitating awareness by front-line clinicians in recognizing and treating a drug exposure that can rapidly become life-threatening.",
keywords = "addiction medicine, ibogaine, indole alkaloid, liquid chromatography-quadrupole time-of-flight mass spectrometry, QTc, Tabernanthe iboga, torsades de pointes",
author = "James Grogan and Roy Gerona and Snow, {Jerry W.} and Louise Kao",
year = "2019",
month = "1",
day = "1",
doi = "10.1016/j.jemermed.2019.06.052",
language = "English (US)",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",

}

TY - JOUR

T1 - Ibogaine Consumption With Seizure-Like Episodes, QTc-Prolongation, and Captured Cardiac Dysrhythmias

AU - Grogan, James

AU - Gerona, Roy

AU - Snow, Jerry W.

AU - Kao, Louise

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Background: Ibogaine is a psychoactive indole alkaloid that has been investigated for use as a treatment for opioid addiction. While not commercially available in the United States, it is available via Internet suppliers. Ibogaine use has been associated with significant cardiac and neurologic effects, such as QT-segment prolongation, cardiac dysrhythmias, hallucinations, seizures, and central nervous system depression. We present a case of verified ibogaine exposure with associated QTc prolongation and torsade de pointes with qualitative analysis of the ingested substance, and examine the history, social context, availability, and perceptions of ibogaine's effects and safety. Case Report: A 34-year-old white woman with medical history significant for heroin and cocaine use disorder presented with reported seizures 1 day after ingestion of 2 g ibogaine powder purchased from an Internet supplier. Shortly after ingestion, she experienced hallucinations and was reported by family to have four to five seizure-like episodes, at one point becoming apneic. In the emergency department, she was noted to have QTc prolongation and several episodes of torsade de pointes. Qualitative analysis confirmed the presence of ibogaine in the empty foil packages containing the ingested substance. Why Should an Emergency Physician Be Aware of This?: As increasing numbers of opioid-dependent patients attempt to curtail their substance use disorders, we anticipate a rise in ibogaine exposures, necessitating awareness by front-line clinicians in recognizing and treating a drug exposure that can rapidly become life-threatening.

AB - Background: Ibogaine is a psychoactive indole alkaloid that has been investigated for use as a treatment for opioid addiction. While not commercially available in the United States, it is available via Internet suppliers. Ibogaine use has been associated with significant cardiac and neurologic effects, such as QT-segment prolongation, cardiac dysrhythmias, hallucinations, seizures, and central nervous system depression. We present a case of verified ibogaine exposure with associated QTc prolongation and torsade de pointes with qualitative analysis of the ingested substance, and examine the history, social context, availability, and perceptions of ibogaine's effects and safety. Case Report: A 34-year-old white woman with medical history significant for heroin and cocaine use disorder presented with reported seizures 1 day after ingestion of 2 g ibogaine powder purchased from an Internet supplier. Shortly after ingestion, she experienced hallucinations and was reported by family to have four to five seizure-like episodes, at one point becoming apneic. In the emergency department, she was noted to have QTc prolongation and several episodes of torsade de pointes. Qualitative analysis confirmed the presence of ibogaine in the empty foil packages containing the ingested substance. Why Should an Emergency Physician Be Aware of This?: As increasing numbers of opioid-dependent patients attempt to curtail their substance use disorders, we anticipate a rise in ibogaine exposures, necessitating awareness by front-line clinicians in recognizing and treating a drug exposure that can rapidly become life-threatening.

KW - addiction medicine

KW - ibogaine

KW - indole alkaloid

KW - liquid chromatography-quadrupole time-of-flight mass spectrometry

KW - QTc

KW - Tabernanthe iboga

KW - torsades de pointes

UR - http://www.scopus.com/inward/record.url?scp=85073813652&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85073813652&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2019.06.052

DO - 10.1016/j.jemermed.2019.06.052

M3 - Article

C2 - 31630892

AN - SCOPUS:85073813652

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

ER -